Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Wichita, KS

October 9, 2017Wilson County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 9, 2017, 2:08 PM CDT for Wilson County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 2:08 PM CDT (19:08 UTC)
Expired
Oct 9, 2017, 2:45 PM CDT
In force
37 min
Issued by
NWS Wichita, KS

County Wilson County, KS

The radar

The Tulsa radar (KINX), 138 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS83 KICT 091908
SPSICT

Special Weather Statement
National Weather Service Wichita KS
208 PM CDT MON OCT 9 2017
 
KSZ095-099-091945-
Montgomery KS-Wilson KS-
208 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...

* Until 245 PM CDT

* At 205 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Neodesha...moving north at 25
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Neodesha, Altoona and Sycamore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3730 9562 3732 9578 3758 9577 3756 9553
TIME...MOT...LOC 1907Z 191DEG 23KT 3737 9570 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 9, 12:41 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 9, 12:41 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1241 PM CDT Mon Oct 9 2017

.SHORT TERM...(Today through Wednesday night)
Issued at 332 AM CDT Mon Oct 9 2017

Current satellite water vapor imagery shows a strong upper level
wave over Nevada/Utah which will move eastward out into the
central plains by this afternoon. Surface low pressure will deepen
over central Oklahoma with strong northerly winds increasing over
central Kansas. We will hoist a wind advisory as surface pressure
gradient becomes quite strong over central Kansas this afternoon.

Otherwise the main focus for today will focus on possible severe
weather for locations along and east of the Kansas turnpike during
the afternoon/evening hours. The key will be how far north the
richer low-level moisture can make it during the next 12-18hrs.
Upper forcing will be quite strong with this system and would
expect storms to begin developing sometime during the 2-4pm time
frame over south central Kansas, with coverage increasing and
spreading eastward into southeast Kansas thereafter.
Shear/instability is favorable for large hail/damaging winds,
however if associated warm front low-level moisture can work its
way into southern Kansas like some of the short range models are
suggesting. This could create favorable conditions for a few
tornadoes to occur, especially if we see increases in the low-
level wind fields/0-3km CAPE values.

The upper level wave will shift eastward on Tuesday with some
lingering rain showers in the morning across central/eastern
Kansas, however clouds and cold air behind this system will keep
daytime highs chilly and well below normal. Meanwhile ideal
radiational cooling from surface high pressure sitting over the
area Tuesday night could give way to some patchy light frost early
Wednesday morning.

.LONG TERM...(Thursday through Sunday)
Issued at 332 AM CDT Mon Oct 9 2017

Warmer above normal temperatures will quickly return to the
region for Thursday-Saturday as southerly winds push warmer air
northward across the central plains. GFS/ECMWF models both show a
healthy upper trough moving across the northern plains for next
weekend, with chances of rain returning to the region but they
differ on timing/placement. We should see another noticeable cool
down as a strong cold front moves southward for Saturday night
into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1241 PM CDT Mon Oct 9 2017

A strong cold front will continue to slice southeast across the
region this afternoon and tonight. Behind the front, strong north
winds and MVFR ceiling are expected. Ahead of the front, scattered
thunderstorms will prevail over southeast Kansas after 3 pm, some
of which may be severe. Scattered to numerous showers and
thunderstorms will expand across much of the area this evening and
overnight, as a strong upper disturbance approaches from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  44  53  39 /  50  70  40   0
Hutchinson      64  42  52  36 /  40  70  40   0
Newton          68  42  50  38 /  50  80  50   0
ElDorado        73  44  52  38 /  70  80  50   0
Winfield-KWLD   79  46  54  39 /  60  60  40   0
Russell         55  39  53  36 /  50  70  30   0
Great Bend      55  39  53  36 /  50  70  30   0
Salina          59  42  52  37 /  50  80  50   0
McPherson       62  41  51  37 /  50  80  50   0
Coffeyville     84  52  55  41 /  60  80  40  10
Chanute         83  50  53  41 /  50  90  50  10
Iola            82  50  53  41 /  50  80  50  10
Parsons-KPPF    84  52  55  42 /  50  80  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048-
050.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...ADK
Hazardous weather outlook, Oct 9, 5:21 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
521 AM CDT Mon Oct 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
521 AM CDT Mon Oct 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Severe storms will be possible for this afternoon and evening,
mainly for locations along and east of the Kansas turnpike. Storms
are expected to develop after 2 pm near I-35 and will move northeast
across southeast Kansas. Golf ball or larger size hail, damaging
winds up to 65 mph, and a few tornadoes are possible.

The Cow Creek, near and north of Hutchinson, will remain just below
flood stage for today and tonight.

Strong northerly winds of 25 to 35 mph with higher gusts will
affect portions of central Kansas this afternoon, see latest wind
advisory for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Cow Creek, near and north of Hutchinson, is expected to
experience minor flooding Tuesday into Wednesday. Please check the
latest flood statement for details.

Patchy frost is possible in north-central Kansas early Wednesday
morning.

Chances for thunderstorms will exist from Friday night through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Jakub

In the hours before

Special weather statement, Oct 9, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
208 PM CDT MON OCT 9 2017

KSZ095-099-091945-
Montgomery KS-Wilson KS-
208 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...

* Until 245 PM CDT

* At 205 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Neodesha...moving north at 25
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Neodesha, Altoona and Sycamore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3730 9562 3732 9578 3758 9577 3756 9553
TIME...MOT...LOC 1907Z 191DEG 23KT 3737 9570

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:21 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more20 hr
Oct 9, 2:39 PM CDTSpecial Weather StatementICTNeosho21 min
Oct 9, 2:51 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson39 min
Oct 9, 3:20 PM CDTSpecial Weather StatementICTChase25 min
Oct 9, 3:32 PM CDTSpecial Weather StatementICTNeosho28 min
Oct 9, 3:40 PM CDTSpecial Weather StatementICTWoodson35 min
Oct 9, 3:49 PM CDTSevere Thunderstorm WarningICTChase41 min
Oct 9, 4:13 PM CDTSpecial Weather StatementICTWoodson32 min
Oct 9, 4:17 PM CDTSpecial Weather StatementICTGreenwood13 min
Oct 9, 4:34 PM CDTSpecial Weather StatementICTGreenwood26 min
Oct 9, 4:42 PM CDTSevere Thunderstorm WarningICTGreenwood33 min
Oct 9, 4:45 PM CDTSpecial Weather StatementICTAllen, Labette, Neosho30 min
Oct 9, 6:20 PM CDTSpecial Weather StatementICTMontgomery25 min
Oct 9, 6:52 PM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson23 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.